How long is Ventolin meant to last?!

I'm very confused. I saw my GP this morning - about something else, but he wanted to know how the asthma was and where I was medication-wise ie if it was working.

I mentioned that things are definitely improving and the Ventolin is now working but that sometimes I need quite a few puffs of Ventolin to get things under control, especially at night, and that it often doesn't last even close to 4 hours at this time of day. He's asked me to try Serevent again, but said that Ventolin isn't meant to last 4 hours, it only lasts about 1 usually.

I am very confused by this. I always understood that it was meant to last about 4 hours and that if it's lasting significantly less (as it often does for me in the evenings) that is a sign things aren't controlled. He's been great with my asthma generally (including managing to diagnose it in the first place!) but this just doesn't seem to tally with what I've read on here. Can anyone help clear this up?

9 Replies

oldestnewest
  • I think 4 hours , the reason being I m currently on 2-3 puff every 4 hours but it doesnt seem to be working anymore though

  • 4 hours. It's a good guide to knowing if something more is needed if it isn't lasting that long.

  • yup i thought 4 hours too. weird that your doc thinks not? maybe he is just not very educated on asthma? sorry dont mean to offend anyone at all.

  • I always thought 4 hours but my GP tells me to take 2 puffs every 2 hours when bad. After an attack I usually need that as well as a greater dose when I wake up in the middle of the night, and my chest makes me aware when 2 hours is up. Then usually tails off to 3 hours, then 4, then to a point where I don't think about it often and am feeling nearly normal.

  • I always thought 4 hours when normal, less when bad but he is saying not more than an hour when normal...very confused :S He has been fantastic with me and seems to know about asthma as far as I can tell (I may have had it when younger but have forgotten a lot and I never got to this stage back then). He's not down as having an interest in asthma but he does have an interest in sports medicine and sees a lot of athletes with EIA which is what I have (though am not an athlete lol).

    So this latest is confusing me - plus he has prescribed a LABA, Serevent, for me to try and I have been reminded by another member that this should be paired with something else as it's not great on its own - is this ok paired with an LRA like montelukast or does it have to be a steroid one?

    Really want to keep on seeing this GP as he has been so good with my asthma but this latest is just confusing me...

  • Sure I read something on this website about taking a LABA alongside steroid inhaler. Though it was usually prescribed as a combination inhaler like seretide or symbicort now?

    I have also read something somewhere about the effects of ventolin peaking and then tailing off a bit after quite a short time which I guess explains why it lasts less time the worse you are - if your lungs aren't too inflamed then that effect is enough to deal with the symptoms, but if more inflamed then once it tails off you dip back below your symptom threshold as soon as the effect wears off.

  • Spookymilo, you did and I've just found it - rubbish. Will have to ask about it when I go next Wednesday. I can't go before then as I'll be away. Now I'm worried, he generally is so good but this seems like a rookie mistake...not sure whether to take it now!

  • From the possible side effects I read about if taken on its own I would probably wait. Know you really want to get things more under control - maybe ring AUK adviceline to see?

  • I think as I'm going away I will leave it till I get back and tactfully ask/educate my GP about it wheN I see him next Wednesday. I would rather not have any kind of crisis while I'm away, especially since I would hate my first experience of Costa to be In Italy when I don't even speak Italian. I think I should be ok with what I've got for the moment even if it's not ideal. Thanks for the hope on this everyone! Like I said my GP is great but he seems to have had a bt of a moment with all this, hope he doesn't mind me 'educating' him!

You may also like...